Skip Navigation

stable, consistent dose leading to tolerance / downregulation?

Hi!

tl;dr after injecting the same amount of estradiol valerate (subq) for a month or so, I started to experience more dysphoria and signs of testosterone (esp. mental) started to come back. Any reason this might be?

Longer version / details:

I injected 5 mg (0.25 mL) of estradiol valerate subq into my thighs every four days for a while, and for a couple weeks I started injecting into my abdomen instead to avoid blood supplies.

This dose seemed like more than enough. In the past 3.4 mg every 3 days gave me blood estradiol levels of ~350 pg/mL at trough. Recent labs showed 5 mg every 4 days had ~300 pg/mL at trough for me, which was lower than I expected.

It's a good level, but I was having weird dysphoric experiences that commonly happen when my hormones are out of wack (usually when I'm taking too little estrogen). Things like really doubting my gender identity, depression (lack of motivation, lethargic), anhedonia (little pleasure, flat affect, often leads to craving short-term reward behaviors). Physiological signs of T were not as evident in this case, and the dysphoria was not as severe as in the past when my estrogen was too low. Still, it seemed a lot like my estrogen was too low.

I increased my dose to 5.4 mg and the dysphoria went away within a day and I felt amazing and continued to feel amazing. I intended to switch to 5.4 mg / 4 days instead, but on day 3 I could feel my hormones coming down and trusting my experience I injected 5 mg a day early with the intention of trying 5 mg / 3 days (which is a lot more than I have taken before in terms of what this should do to my overall levels). Still not sure what I will do next. Part of me wants to stick with a 4 day cycle to keep lower peaks and to minimize overall levels (out of principle, I know injecting is not as risky as oral routes).

I'm trying to figure out why a stable dose that seems so high and was for the most part effective would suddenly not be "enough" (assuming that's indeed what's happening).

For context I'm close to 4 months on HRT, I took bicalutamide for a bit but stopped because I don't think it helped my mental symptoms and that's the most important therapeutic goal for me with taking HRT. I switched to monotherapy after 2 months which is when I started the 5 mg / 4 days.

I've heard sometimes the body can go through phases as it adjusts to estrogen early in HRT, so maybe this is just one of those lurches or adjustments?

Anyway here are some guesses I came up with:

  • I gained some weight (like 15 lbs), some maybe I need a little more EV than before?
  • injecting into abdomen depots the oil differently than the thigh, so maybe I am seeing a slower or lower circulation of EV (or alternatively a much faster circulation that is causing a crash earlier?)
  • maybe the estrogen receptors are downregulating due to taking too high of a dose too regularly? (I see lots of debate about whether this is a thing, mostly people on Reddit rejecting the idea that this has any clinical relevance.)

Just wondering if anyone else has experienced this or has suggestions.

Thanks so much!

4

You're viewing a single thread.

4 comments